High Wind, Santa Barbara County Mountains
- When
- January 4, 7:14 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
The Montecito RAWS sensor reported northerly winds gusts to 64 MPH.
Between January 4th and 6th, an inside slider brought gusty offshore winds and light precipitation to the area. Across Santa Barbara, Ventura and Los Angeles counties, strong and gusty north to northeast winds were reported across the mountains and valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOX wrote it up.
Between January 4th and 6th, an inside slider brought gusty offshore winds and light precipitation to the area. Across Santa Barbara, Ventura and Los Angeles counties, strong and gusty north to northeast winds were reported across the mountains and valleys. Wind gusts between 60 and 80 MPH were reported with a peak gust of 98 MPH reported at Laguna Peak in the coastal mountains of Ventura county. Light precipitation was reported across the area with most areas receiving less than one-half inch of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 4, 2:05 PM PST, 5 hours 9 minutes earlier.
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 205 PM PST THU JAN 4 2007 .SHORT TERM (TODAY-SUN)...COLD FRONT CONTINUES TO MARCH DOWN THE COAST THIS AFTERNOON. RADARS SHOW LIGHT RETURNS AS FAR SOUTH AND EAST AS THE SOUTHWESTERN PORTION OF SBA COUNTY. RAIN HAS BEEN PRETTY LIGHT SO FAR WITH THE CENTRAL COAST AVERAGING A TENTH TO A QUARTER INCH. FRONT WILL CONTINUE TO WEAKEN AS IT MOVES SOUTH INTO VENTURA AND LOS ANGELES COUNTIES AND WELL PROBABLY JUST SEE SOME SPRINKLES OR VERY LIGHT SHOWERS THIS FAR SOUTH DURING THE LATE AFTERNOON AND EVENING TIME PERIOD. ONE AREA THAT WE EXPECT WILL SEE SIGNIFICANT PRECIPITATION IS THE GRAPEVINE. RAPIDLY LOWERING SNOW LEVELS COMBINED WITH STRONG UPSLOPE FLOW AND LIMITED MOISTURE WILL CAUSE PERIODS OF MODERATE SNOW AND BLOWING SNOW ALONG WITH VERY ICY CONDITIONS. A WINTER WEATHER ADVISORY WAS ISSUED EARLIER AND WILL REMAIN IN EFFECT THROUGH FRIDAY MORNING WITH UP TO 6 INCHES OF SNOW POSSIBLE. INTERSTATE 5 THROUGH THE GRAPEVINE WILL BE STRONGLY IMPACTED AND VERY HAZARDOUS OVERNIGHT. AS HAS BEEN WELL ADVERTISED, THE MAIN IMPACT OF THIS STORM WILL BE THE STRONG NORTHERLY WINDS. ADVISORIES AND WARNINGS ARE IN EFFECT FOR THE USUAL FAVORED AREAS SUSCEPTIBLE TO NORTHERLY WINDS. ALTHOUGH THIS EVENT STILL APPEARS TO BE WEAKER THAN THE WIND EVENT LAST WEEK, THE STRONG COLD ADVECTION AND UPPER SUPPORT WILL CAUSE THE WINDS TO INCREASE SUBSTANTIALLY. INITIALLY THE STRONGEST WINDS THIS EVENING WILL BE THE GRAPEVINE AREA, ANTELOPE VALLEY, AND SRN SBA COUNTY BELOW PASSES AND CANYONS. WINDS WILL FILTER DOWN TO THE LA AND VTU VALLEYS LATER TONIGHT WITH WARNING LEVEL GUSTS POSSIBLE IN THE SAN FERNANDO AND SANTA CLARITA VALLEYS. AN ADVISORY THAT WAS PREVIOUSLY ISSUED FOR THAT AREA HAS BEEN UPGRADED TO A WARNING. NOT SUPER CONFIDENT THAT WELL SEE A PROLONGED PERIOD OF WARNING LEVEL WINDS THERE, BUT GIVEN THE STRONG WIND EVENT LAST WEEK THERE ARE PROBABLY STILL PLENTY OF UNSTABLE TREES ETC. THAT COULD FALL OR OTHERWISE CREATE A HAZARD. FELT IT WAS BETTER TO BE SAFE THAN SORRY. WINDS WILL SHIFT TO THE NORTHEAST FRIDAY AND CONTINUE THROUGH SATURDAY MORNING. IN FACT, MODELS NOW INDICATING MODERATE TO STRONG OFFSHORE FLOW CONTINUING RIGHT ON THE THROUGH THE WEEKEND SO THE WARNINGS AND ADVISORIES MAY NEED TO BE CONTINUED OR REISSUED. AS FAR AS TEMPERATURES GO, EXPECT A CHILLY DAY FRIDAY WITH HIGHS MAINLY IN THE 50S TO LOWER 60S AT LOWER ELEVATIONS. THEN WARMER SAT AND SUN AS COLD AIR ADVECTION MOVES EAST AND AN UPPER RIDGE DEVELOPS OVER THE ERN PACIFIC. .LONG TERM (MON-THU)...QUITE A WARM DAY EXPECTED MONDAY WITH HIGHS INTO THE 80S. ANOTHER SURGE IN OFFSHORE FLOW COMBINED WITH A WARM AIRMASS WILL CAUSE TEMPERATURES TO SOAR WELL ABOVE NORMALS. A COOLING TREND WILL BEGIN ALONG THE COAST ON TUESDAY AND WORK ITS WAY INLAND AS ONSHORE FLOW RETURNS AHEAD OF THE NEXT WEATHER SYSTEM. SPEAKING OF WHICH, THE NEWEST GFS AND ECMWF ARE STARTING TO SHOW A DISTURBING TREND TOWARDS A FAMILIAR WEATHER PATTERN SO FAR THIS YEAR. BOTH MODELS NOW INDICATING A MUCH MORE OVER LAND TRAJECTORY TO THE SYSTEM, WHICH AGAIN WOULD MEAN MORE WIND AND LESS PRECIP. THE GFS IS REALLY SHOWING A STRONG COLD ADVECTION PATTERN WITH THICKNESSES DOWN TO 522, WHICH IS ALMOST UNHEARD OF IN THESE PARTS. IM SURE AS WE GET CLOSER THIS WILL BE MODERATED SOMEWHAT, BUT WE HAVE HIGH CONFIDENCE THAT A RETURN TO MUCH COOLER AND WINDIER WEATHER IS EXPECTED AT THE END OF NEXT WEEK. HOW MUCH PRECIP WE GET IS STILL TO BE DETERMINED, BUT THE LATEST MODEL TRENDS ARE NOT ENCOURAGING. && .AVIATION... FORECAST AREA AWAITING THE ARRIVAL OF THE FRONT AND SUBSEQUENT STRONG GUSTY WINDS EXPECTED LATER TODAY AND TONIGHT. THE CENTRAL COAST WAS ALREADY SEEING SOME LIGHT RAIN AT THIS TIME AND THE LIGHT RAIN WILL SPREAD DOWN THE COAST THROUGH THE REST OF THE DAY AND INTO THIS EVENING. CEILINGS WILL DROP DOWN TO AROUND 2000 FEET OR SO AND THE LIGHT RAIN WILL LIKELY CAUSE VISIBILITY RESTRICTIONS FOR ALL TAF SITES...EXCEPT FOR THE HIGH DESERT WHERE RAIN MAY BE QUITE SCARCE. BEHIND THE FRONT...AROUND 23Z IN THE NORTHERN PORTIONS AND ABOUT 04Z WHEN THE FRONT CLEARS THE FORECAST AREA IN THE SOUTH...CEILING AND VISIBILITY CONCERNS GET REPLACED BY CONCERN FOR STRONG GUSTY WINDS. AT KLAX...CLOUDS WILL INCREASE LATE THIS AFTERNOON WITH A FEW SHOWERS IN THE AREA UNTIL EARLY EVENING. BY LATE EVENING...THE CLOUDS AND SHOWERS WILL CLEAR THE AREA. && .MARINE... A LARGE NW SWELL WILL CAUSE HIGH SURF CONDITIONS AT WEST AND NORTHWEST FACING BEACHES OF ZONES 034...035...040 AND 041. SEE LAXCFWLOX FOR MORE DETAILS. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). FIRE WEATHER WATCH (SEE LAXRFWLOX). WIND ADVISORY (SEE LAXNPWLOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). GALE WARNING (SEE LAXCWFLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). && PUBLIC...WOFFORD AVIATION...SWEET
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
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
The Montecito RAWS sensor reported northerly winds gusts to 64 MPH.
The Malibu Hills RAWS sensor reported northerly winds gusts to 71 MPH.
The Saugus RAWS sensor reported northerly winds gusts to 64 MPH.
The San Rafael Hills RAWS sensor reported northerly winds gusts to 63 MPH.
The Montecito RAWS sensor reported northerly winds gusts to 80 MPH.
The Whitaker Peak RAWS sensor reported northerly winds gusts to 70 MPH.
The Laguna Peak automated sensor reported northerly winds gusts to 98 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10227, 10228, 10231, 10230, 10232, 10229, 10233.